Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

My son, now 29, has schizophrenia and hears voices. He has been on antipsychotics for two years, and this has caused him to gain a lot of weight. He has also developed a slight stutter and a type of locked mouth that he has to open with his fingers.

How can he get rid of these side effects?

Answered by: Thomas Smith

Antipsychotic medications are effective for the majority of patients with schizophrenia, but have side effects that need to be carefully monitored. A common side effect involves "extrapyramidal" symptoms (doctors call them "EPS") including restlessness, tremors, stiffness, and occasional muscle spasms (often involving the neck or jaw, leading to the feeling of a "locked mouth"). These EPS, along with appetite stimulation and weight gain, are unfortunately common.

It is important to work with your psychiatrist to monitor and manage these side effects because: a) different medications cause different side effects; and b) each patient experiences medications differently, and you cannot predict what side effects any individual person will experience.

There are other medications that your psychiatrist should discuss with you that can help with EPS. There are research studies that test out new approaches to managing side effects, including weight gain, currently underway at Columbia University and the New York State Psychiatric Institute. For further information about these studies, call 212 543-4239.